|Root of fatigue??
Apr 18, 2008
I am 40 yo/white male, positive 23 years, CD4 437 21%, VL undetectable, I take Norvir, Reyataz, Truvada, Reglan 10 mg, Remeron 60 mg, Klonopin 2.5 mg (more than 5 yrs) spread through the day, Wellbutrin XL 150 mg, Acyclovir, and Asacol.
My question is about fatigue. I have become more and more fatigued seemingly with each passing week. I haven't worked in 12 years due to fatigue but not to this degree. I'm getting to the point I can no longer do simple tasks without getting tired out. I haven't slept as well since restarting HIV meds 3 years ago (Had side effects including but not limited to neuropathy, pancreatitis, diarrhea, kidney stones so was off meds for 5 years.) Before restarting meds I slept 9.5 hrs every night non-stop. Immediately after restarting meds, it went to about 7-8, very seldom sleeping more. I do not nap during the day. I try to go to bed and get up at the same time. I do not drink and finally quit smoking a couple of weeks ago. It took 2.5 years of weaning to do it.
It sometimes seems to be connected to eating. When I eat lunch I feel fine until about 30 minutes later and I'm ready to collapse I'm so tired. This doesn't happen at breakfast or dinner. My ID doc says its just the natural progression but I don't think so. I felt fine even when not sleeping 9.5 hrs until I did a speaking series on my HIV at a high school last year and since then its been downhill. I'm starting to think things like cancer (though no other signs and all other labs are OK) or I caught something at the school. I also had a significant bought of diarrhea after the 3 days of speaking. I was able to work out at the gym for almost 2 hours, 3 days a week 2 years ago and I've had to quit as it drains me and I can't do anything else if I exercise. I eat well. I am at a loss and I moved to a new area 2.5 years ago and my long time ID doc is far away. This new one seems to not really "care". I have reported it at every appointment hearing "its the course of the disease". Should I go to my GP? What should I ask for? I was in the medical field before disability so I have a good idea of some things but now I can hardly concentrate sometimes I'm so tired. I'm not particularly depressed but get sad when I am so tired. Help, please. Thank you.
Response from Dr. Frascino
Fatigue associated with HIV disease is one of the most common complaints we virally enhanced folks have. The cause often turns out to be multifactorial, which means there is often more than one underlying condition working in tandem to zap our zippity-do-dah. The best approach is to have an HIV specialist who will work with you to identify these causes and treat each one specifically. That your fatigue appears to be progressing "with each passing week" would argue that something new is happening.
From your post I can identify several potential causes of HIV-associated fatigue:
1. "I haven't slept well since restarting HIV meds 3 years ago . . . ." Certainly inadequate attention to basic human requirements diet, sleep/rest, exercise can have a cumulative effect, resulting in fatigue.
2. "I finally quit smoking a couple weeks ago." I'm delighted you quite. BRAVO! However, your body is probably still getting used to not having nicotine and consequently could be experiencing some fatigue associated with that adjustment. (Don't restart!)
3. "I can hardly concentrate sometimes . . . ." "I'm not particularly depressed, but get sad when I am so tired." Even though you are "not particularly depressed," that you "get sad" and "can hardly concentrate" could be a sign of a psychological component to your fatigue depression/anxiety/stress, etc.
In addition to the above you should be evaluated for other common (and perhaps not-so-common) causes of fatigue, such as anemia, occult infection/malignancy, hormonal abnormalities (low thyroid hormone, low testosterone, adrenal insufficiency), drug interactions or side effects, etc. You can read about these and many other potential underlying causes of HIV-associated fatigue in the archives of this forum. Make a list of these and discuss each item on the list with your HIV specialist. If he's unwilling to work with you, you should consider switching to an HIV specialist with whom you are more compatible. With the proper evaluation and treatment, I have no doubt your batteries can be recharged.
- Could Hiv Cause A High White Blood Cell Count
- Hepatitis C Transmission In Lesbian Sexual Contact
- If You Have Hiv What Does Your White Blood Cells Do?
- Heterosexual Male Hiv Risk
- How Many Times Can You Use The Needle For Finger Prick Test With Hiv?
- What Astrological Signs Contract The Aids Virus Most?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.